Alert archive / South Dakota / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Rapid City, SD

September 18, 2002Lawrence County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Sep 18, 2002, 10:39 AM MDT for Lawrence County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 10:39 AM MDT (16:39 UTC)
Expired
Sep 18, 2002, 4:30 PM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Lawrence County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 4.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 181639
FFWRAP
SDC081-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 430 PM MDT

* AT 1030 AM MDT...THE DEADWOOD FIRE DEPARTMENT REPORTED SOME MINOR  
  FLOODING IN THE AREA...WITH WATER BEGINNING TO FLOW DOWN           
  WHISTLERS...HOSPITAL AND SPRUCE GULCHES IN THE DEADWOOD AREA.      
  RADAR ESTIMATES THAT AROUND ONE INCH OF RAIN HAS ALREADY FALLEN IN 
  THE AREA.

* FORECAST INFORMATION...LIGHT TO MODERATE RAIN IS EXPECTED TO       
  CONTINUE NEAR DEADWOOD THROUGH THE AFTERNOON...AND THE THREAT      
  FOR FLASH FLOODING WILL CONTINUE THROUGH THIS                      
  AFTERNOON...ESPECIALLY IN AREAS BURNED BY FOREST FIRES.  THIS      
  INCLUDES WHISTLERS...HOSPITAL AND SPRUCE GULCHES IN THE DEADWOOD   
  AREA.

FLASH FLOODING IS IMMINENT OR OCCURRING. TAKE IMMEDIATE ACTION TO
PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN
THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

LAT...LON 4442 10362 4430 10361 4429 10379 4441 10380

&

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:55 AM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 3:55 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT WED SEP 18 2002

UPPER TROF AND 700MB LOW MVG THRU WRN SD...THIS SYS WL PROD SHWS
THROUGHOUT THE REGION TODAY WITH MUCH COOLER TEMPS. AS LOW CONTS E
WINDS WL BECOME MORE FAVORABLE FOR UPSLOPE PCPN IN NRN BLK HLS AND
FTHILLS. SOUNDINGS INDICATE DEEP MSTR AND A GD NW-N FLW FM AROUND
12Z THRU 00Z. WL EXPECT RAIN AND COOL TEMPS MUCH OF DAY IN NRN HLS
AND FTHILLS. ON PLAINS...LOTS OF CLOUDS AND SCT SHWS TODAY. NW WINDS
20 TO 30 WITH GUSTS TO 40+ NOW AND SHLD PICK UP ALITTLE TODAY. WL GO
WITH A WND ADV THRU THE AFT HRS FOR NW WNDS OF 30-40 GUSTS TO 55 MPH.

TONIGHT...SHWS AND RAIN SHLD DIMINISH RAPIDLY AND WINDS SHLD DROP
OFF BY MIDNIGHT. THU LKS LIKE A NICE DAY WITH TEMPS MAINLY IN THE
60S. NEXT CDFNT WL ARRIVE FRI ARD MIDDAY...SO MUCH OF FRIDAY LKS GD.
WL CONT CHC SHWS FRI AFT AND INTO FRI EVENING. WL ALSO MENTION CHC
SNOW SHWS IN BLK HILLS FRI EVENING AS 700 TEMPS DROP TO ARD -5C.

IN THE EXTENDED...SAT SHLD BE FAIRLY NICE DAY...BUT COOL. GUID CONTS
TO BRING MUCH COLDER AIR INTO REGION SUN AFT THRU MIDDLE OF NEXT WK.
WL CONT CHC RAIN/SNOW SUN NITE WITH CHC SNOW ALL BUT SRN ZNS ON MON
AND TUES. WL KEEP TEMPS IN 30S IN BLACK HILLS AND 40S ON PLAINS BOTH
DAYS.

.UNR...WIND ADVISORY THROUGH THIS AFTERNOON FOR THE CENTRAL AND
       NORTHWEST PLAINS OF WESTERN SOUTH DAKOTA.

Nearby

Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.